Take the 2-minute tour ×
Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. It's 100% free, no registration required.

I'm trying to follow a proof about immersing/embedding $\mathbb{RP}^n$ into $\mathbb{R}^{n+1}$, which goes roughly as follows:

Write $\tau=T\mathbb{RP}^n$. The normal bundle $\nu$ has rank 1, so its Steifel-Whitney class is $w(\nu)=1$ or $w(\nu)=1+x$. In every case, we need $w(\nu)\cdot w(\tau) = w(\nu \oplus \tau) = w(\epsilon^{n+1})=1$. If $w(\nu)=1$, then $w(\tau)=(1+x)^{n+1}=1$, so $n+1=2^r$. If $w(\nu)=1+x$, then similarly $(1+x)^{n+2}=1$ so $n+2=2^r$. If the immersion is an embedding, the former case must hold.

Why is this true? I feel like there should be an easy reason, but none of the people I talked with were able to nail down anything precise. This could be wrong, but it seems like this is tacitly saying that a codimension-1 embedding of a closed manifold must be in fact of an orientable manifold, which is the same as saying that the the normal line bundle has trivial $w_1$ (since line bundles are totally classified by their orientability, i.e. by $w_1$). Is this true?

share|improve this question
    
Is your question about $M^n$ or about $\mathbb {RP}^n$? If the former, the Möbius band embedded into $\mathbb R^3$ says the answer is no. –  Josh Guffin Nov 13 '10 at 22:14
    
I don't know about Stiefel-Whitney classes, but I can answer the question in the title. Yes (for closed M). If $f\colon M\to\mathbb{R}^{n+1}$ is a smooth embedding and M is not orientable, then it would be possible to construct a map $g\colon S^1\to\mathbb{R}^{n+1}$ such that f,g have (mod 2) intersection number 1, which is a contradiction. Just take a closed curve in f(M) along which it is not orientable. –  George Lowther Nov 13 '10 at 22:19
    
to me it looks like you're missing one or two tools. Look up the Jordan-Brouwer Separation Theorem and the Tubular Neighbourhood theorem. –  Ryan Budney Nov 13 '10 at 23:02
    
@ Josh: My question was about closed manifolds in general, it just happened to be motivated by stuff about projective space. Thanks for the catch. –  Aaron Mazel-Gee Nov 14 '10 at 5:45
    
@ Ryan: The JBST I found on wikipedia only says that the image of an n-sphere in $\mathbb{R}^{n+1}$ separates. I'm having trouble seeing what this buys me in the general case...? –  Aaron Mazel-Gee Dec 27 '10 at 9:16

3 Answers 3

up vote 8 down vote accepted

The normal bundle of a codimension 1 embedding of a compact closed manifold $M$ in $\mathbb R^{n+1}$ is indeed trivial. Otherwise, you could find a simple closed curve in $\mathbb R^{n+1}$ that intersects $M$ in a single point. This implies that both the curve and $M$ represent nontrivial mod $2$ homology classes in $\mathbb R^{n+1}$; this is because the intersection product is dual to the cup product and cannot be nonzero on trivial homology classes. However there are no nontrivial homology classes in $\mathbb R^{n+1}$ since it is contractible. So we get a contradiction.

Once the normal bundle is seen to be trivial, one can use the ambient orientation of $\mathbb R^{n+1}$ to locally orient the manifold, since there is a well defined positive normal direction.

share|improve this answer
    
Would you mind expanding your line "Otherwise, you could find a simple closed curve..."? As George says in the comments, one can just take a closed curve in M which witnesses the nonorientability of M. But why should this curve (made generic) intersect M in exactly one point? More specifically, where does the hypothesis that M be closed come in to the picture? –  Jason DeVito Nov 14 '10 at 14:57
    
This is beautifully clean. George mentioned something like it as a comment, but I didn't fully understand what he meant. –  Aaron Mazel-Gee Nov 14 '10 at 19:11
    
@Jason: The intersection number is 1 (mod 2) if M is not orientable along the given curve. This is true regardless of whether M is closed or not. However, if M is closed, then we can shrink the curve down to a point in $\mathbb{R}^{n+1}$ without passing through a boundary point of M. This shows that the intersection number must be zero - the required contradiction. You can try the same argument with a Mobius band embedded in $\mathbb{R}^{n+1}$ in which case it shows that you can't shrink the curve to a point without passing through the boundary of the band. –  George Lowther Nov 15 '10 at 0:32
    
@Aaron: Yes, this method is what I was thinking of. The great thing is that it applies to all continuous embeddings of non-orientable closed topological manifolds (smoothness is not required). There is a fair amount of machinery required to define intersection numbers and determine their basic properties. That's why I liked Plop's answer. It is much more elementary, although it doesn't generalize as easily. –  George Lowther Nov 15 '10 at 0:35
    
@ George: I <3 algebraic topology, so this is my favorite answer. I'm glad there's a geometric proof for the smooth case, though. –  Aaron Mazel-Gee Nov 15 '10 at 4:30

Any compact, connected manifold $M$ of dimension $n$ embedded in $\mathbb{R}^{n+1}$ is orientable. This follows from the fact that there exists a smooth function $f$ on $\mathbb{R}^{n+1}$ s.t. $M$ is the zero locus of $f$ and the derivative of $f$ does not vanish on $M$ (so the gradient of $f$ gives a smooth normal vector field). This also proves Jordan-Brouwer's theorem ($M$ cuts $\mathbb{R}^{n+1}$ in two parts: $f>0$ and $f<0$).

The existence of $f$ is a "technical lemma" ;) First, using compactness, you can show that there is an $\epsilon > 0$ and a covering $\left( V_x \right)_{x \in M}$ of $M$ such that $B=\left\{ y \in \mathbb{R}^{n+1}\ |\ d(y,M) \lt \epsilon \right\}$ is the disjoint union of the $\left\{ x + t n_x \ |\ -\epsilon \lt t \lt \epsilon \right\}$ ($n_x$ being a vector of norm one orthogonal to $T_x M$), and so $B$ is locally $V_x \times ]-\epsilon,\epsilon[$. From there you can deduce that $\mathbb{R^{n+1}}$ has an open covering $\left(A_i\right)_i$ with smooth functions $f_i$ on $A_i$ s.t. whenever $A_i \cap A_j \neq \emptyset$, $f_i = \pm f_j$ locally on $A_i \cap A_j$, and $\cup_i f_i^{-1}(0) = M$ has empty interior (for this you need to take a smooth non-decreasing function $\lambda : \mathbb{R} \rightarrow \mathbb{R}$ s.t. $f(x)=-1$ when $x \lt -\epsilon/2$, $f(x)=1$ when $x \gt \epsilon/2$, and $f$ is increasing inbetween. then for $(y,t) \in V_x \times ]-\epsilon,\epsilon[$, define $f_i(y,t)=\lambda(t)$, and take the $f_i$s to be $1$ outside the $\epsilon/2$-neighbourhood of $M$). This, together with the simple connectedness of $\mathbb{R}^{n+1}$, gives a smooth function $f$ on $\mathbb{R}^{n+1}$ locally equal to the $\pm f_i$, and you are done.

Now you have a long exercise to solve your technical problem ;) I'm sorry I couldn't just give you a reference, but the only one I have (and from which I took the above sketch of proof) is a french book: Thèmes d'analyse pour l'agrégation, Calcul différentiel by Stéphane Gonnord and Nicolas Tosel (p. 100).

EDIT: actually they give a reference: Elon L. Lima, The Jordan-Brouwer separation theorem for smooth hypersurfaces, American Mathematical Monthly, Volume 95 Issue 1, Jan. 1988

share|improve this answer
    
"...together with the simple connectedness of M". Simply connected manifolds are orientable, so isn't this a circular argument, assuming the result you want to prove? –  George Lowther Nov 13 '10 at 23:21
    
sorry, of $\mathbb{R}^{n+1}$! corrected, thank you –  Plop Nov 13 '10 at 23:22
    
+1. I see now. That works, and a very neat proof! I don't think it proves Jordan-Brouwer's theorem though, which says that M cuts $\mathbb{R}^{n+1}$ into exactly two connected components. How do we know that $\{f > 0\}$ and $\{f < 0\}$ are connected? –  George Lowther Nov 13 '10 at 23:35
    
Actually, I can see why $S=\{f > 0\}$ is connected (if M is connected). If P,Q are in S, take a curve from P to a point in M and a curve from Q to a point in M. The points in M are connected by a path in M. Shifting this path by a small distance $\epsilon/2$ away from M gives a curve joining P,Q in S. Similarly for $\{f < 0\}$. Very nice! –  George Lowther Nov 13 '10 at 23:43
    
You now have a normal vector $n_x$ defined at each point $x \in M$. For some $\epsilon \gt 0$, the set comprising the $x + t n_x$ with $0 \lt t \lt \epsilon$ is connected. Same goes for the set comprising the $x - t n_x$. From any $y \in \mathbb{R}^{n+1} \setminus M$, take the shortest path from $y$ to $M$: you will cut one of this two sets before reaching $M$. –  Plop Nov 13 '10 at 23:43

Here's a nice solution I just thought of, which may in fact be logically equivalent to Jim's (if it's even correct!). I welcome comments addressing that.

Compactify $\mathbb{R}^{n+1}$ to $S^{n+1}$, so we consider $M \subset S^{n+1}$. By Alexander duality, $$\tilde{H}_0(S^{n+1} \backslash M ; \mathbb{Z}/2) \cong \tilde{H}^{(n+1)-0-1}(M;\mathbb{Z}/2) = \tilde{H}^n(M;\mathbb{Z}/2)=\mathbb{Z}/2,$$ so $H_0(S^{n+1}\backslash M;\mathbb{Z}/2)=\mathbb{Z}/2 \oplus \mathbb{Z}/2$. Hence $M$ separates $S^{n+1}$.

share|improve this answer
    
Yes, you're supplying the algebraic details for Jim's argument. –  Ryan Budney Nov 14 '10 at 20:29
    
Okay, thanks. Yeah, I only recently saw Alexander duality for the first time (and in the context of spectra, no less!) and so I don't yet have a good handle on what the main point really is. –  Aaron Mazel-Gee Nov 15 '10 at 2:15
    
You might be interested in Corollary 3.45 in Hatcher's Algebraic Topology. –  user641 Apr 11 '11 at 19:19
    
I see. Thanks, that's a nice result. I guess it probably just generalizes my observation, anyways, seeing as it's a corollary of Alexander duality. –  Aaron Mazel-Gee Apr 13 '11 at 7:21

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.